Serotonin Syndrome: Signs, Symptoms, Causes, Diagnosis & Treatment

Serotonin Syndrome: Signs, Symptoms, Causes, Diagnosis & Treatment

Too much of a good thing can be harmful. One of those things may be serotonin.

The human body needs and produces serotonin. It is a vital chemical, linked to regulating mood, sleep, behavior, attention span, body temperature, and how long an individual lives. Maintaining the right level of serotonin is necessary for good health.

Too little serotonin can lead to depression, suicide, or other serious consequences. Science and medicine have looked for ways to boost serotonin levels in the brain, especially without drugs. Certain foods containing the amino acid tryptophan can help raise serotonin levels, although foods don’t contain serotonin.

Similarly, too much serotonin is also bad for you. It can lead to a condition called serotonin syndrome or serotonin toxicity. It is a very serious condition that in the worst-case scenario can kill you.

What Causes Serotonin Syndrome?

Serotonin syndrome occurs when dangerously high levels of serotonin collect in the blood. What causes serotonin syndrome is the use of substances or the interactions between different substances, many of which aren’t harmful to most people when ingested as directed.

These substances include:

  • Over-the-counter drugs (OTC): Cold and cough medications that include the drug dextromethorphan
  • Herbal or dietary supplements: St. John’s wort, ginseng, nutmeg
  • Anti-nausea medications
  • Antidepressants: Selective serotonin reuptake inhibitors (SSRIs), serotonin and norepinephrine reuptake inhibitors (SNRIs), monoamine oxidase inhibitors (MAOIs), bupropion and tricyclic antidepressants (TCAs)
  • Sumatriptan and other anti-migraine medications
  • Opioid pain medications: Codeine, hydrocodone, oxycodone, meperidine, fentanyl, and tramadol
  • Illicit drugs: Cocaine, amphetamines, MDMA (midomafetamine or ecstasy), and lysergic acid diethylamide (LSD)
  • Lithium: A mood stabilizer
  • Linezolid (Zyvox): An antibiotic
  • Ritonavir (Norvir): An anti-retroviral HIV medicine

How Common Is Serotonin Syndrome?

While the incidence of even moderate serotonin syndrome is extremely small—in 2004, there were only 8,187 diagnosed cases out of almost 300 million people, and only 103 reported deaths—it is believed to be underdiagnosed. Among people with SSRI prescriptions, the incidence may be as high as 15%.

There is no way to predict who will develop serotonin syndrome, either. Many who take these drugs need them or something similar to function, so they cannot be prohibited or canceled abruptly.

Now is the time to seek help. Call us today.

How to Know If You Have Serotonin Syndrome?

Serotonin syndrome is difficult to diagnose, especially in milder cases, as it cannot be detected by any one test. Too many physicians and other primary caregivers aren’t even aware of serotonin syndrome or know to look for it.

The best way to diagnose serotonin syndrome is for individuals to pay attention to the symptoms they experience or the signs they see in others.

Serotonin Syndrome Symptoms

If you are experiencing serotonin syndrome, you may notice some of these symptoms:

  • Dilated pupils
  • Agitation or restlessness
  • Confusion
  • Shivering
  • Goosebumps
  • Heavy sweating
  • Diarrhea
  • Headache
  • Muscle stiffness
  • Rapid heart rate and high blood pressure

Serotonin Syndrome Signs

When serotonin levels are too high, it is possible to observe it in the behavior or demeanor of others.

The life-threatening signs of too much serotonin may include:

  • High fever
  • Seizures
  • Irregular heartbeat
  • Unconsciousness

One should be especially alert when starting a new medication with serotonergic properties—drugs that stimulate or block or otherwise affect serotonin levels in the body—especially if the individual is already taking another serotonergic drug. Two such drugs are often enough to trigger serotonin toxicity.

Serotonin Syndrome Long-Term Effects

Serotonin symptoms don’t usually persist once the drug use stops, but sometimes the reason for the drug use makes stopping difficult and/or dangerous. If the use of serotonergic drugs does not stop when serotonin syndrome becomes apparent, however, the long-term effects may cause dangerous health problems.

If the serotonin syndrome isn’t caused by a chance interaction of one or two necessary and prescribed substances and is instead the result of substance use disorder (SUD), the long-term effects may be much more serious and harder to correct.

Some of the serious possible effects include worsening of congestive heart failure and blockage of the flow of blood through the liver. The most dangerous potential long-term effect of serotonin syndrome is death.

Treatment for Serotonin Syndrome

The simplest treatment for serotonin syndrome is to stop taking the drug or drugs or other substances that caused the buildup of serotonin, but that presumes the physician correctly diagnoses the problem.

However, some antidepressants may produce symptoms of serotonin syndrome that could take several weeks to go away completely. These medications may remain in your system longer than other medications that can cause serotonin syndrome.

If not, or if the toxicity is too far advanced, hospitalization and more advanced treatments may be necessary.

The particular treatments will depend on the particular signs and symptoms that people display:

Benzodiazepines. Diazepam (Valium, Diastat), lorazepam (Ativan), and other benzos have sedating, tranquilizing, and muscle-relaxing effects.

  • Cyproheptadine. Although it is an antihistamine primarily used for hay fever symptoms, cyproheptadine also can block serotonin production
  • Oxygen. Serotonin syndrome may deplete the oxygen in the blood.
  • Intravenous (IV) drip. Serotonin syndrome may cause dehydration.
  • Beta receptor blockers. Esmolol (Brevibloc) is an antiarrhythmic that is prescribed to slow a fast heart rate.
  • Blood pressure medications. If blood pressure is too high, nitroprusside (Nitropress) may be prescribed. If too low, doctors may prescribe phenylephrine (Vazculep) or epinephrine.

If a client with serotonin syndrome has a substance use disorder, then substance use treatment may be necessary, possibly also dual diagnosis treatment if there is a co-occurring mental health issue.The important thing is to seek treatment, inform the primary care physician of all symptoms and all drug use, legal and illicit, prescription and over the counter (OTC). Honesty and knowledge are the best bet for a complete recovery.

Talk with one of our Treatment Specialists!

Call 24/7: 949-276-2886